Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Pittsburgh, PA

April 16, 2017Marshall County, West Virginia; Greene County, Washington County, Pennsylvania; Belmont County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2017, 6:15 PM EDT for Marshall County, West Virginia; Greene County, Washington County, Pennsylvania; Belmont County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2017, 6:15 PM EDT (22:15 UTC)
Expired
Apr 16, 2017, 7:00 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Greene County, PA, Washington County, PA, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS51 KPBZ 162215
SVRPBZ
OHC013-PAC059-125-WVC051-162300-
/O.NEW.KPBZ.SV.W.0019.170416T2215Z-170416T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
615 PM EDT SUN APR 16 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  East central Belmont County in east central Ohio...
  Southwestern Washington County in southwestern Pennsylvania...
  Western Greene County in southwestern Pennsylvania...
  Northeastern Marshall County in northern West Virginia...

* Until 700 PM EDT.

* At 615 PM EDT, a severe thunderstorm was located near St.
  Clairsville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Moundsville...                    Bellaire...
  Shadyside...                      McMechen...
  Glen Dale...                      Cameron...
  Benwood...                        West Finley...
  Neffs...                          Aleppo...
  Nineveh...                        Glendale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3998 8094 4007 8088 4005 8073 4003 8073
      4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2215Z 289DEG 28KT 4002 8096 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Fries
2 follow-up statements
303 
WWUS51 KPBZ 162227
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
627 PM EDT SUN APR 16 2017

OHC013-162236-
/O.CAN.KPBZ.SV.W.0019.000000T0000Z-170416T2300Z/
Belmont OH-
627 PM EDT SUN APR 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELMONT COUNTY IS
CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3991 8076 3995 8076 3997 8074 4002 8074
      4003 8073 4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2226Z 285DEG 34KT 3996 8067 

$$

PAC059-125-WVC051-162300-
/O.CON.KPBZ.SV.W.0019.000000T0000Z-170416T2300Z/
Washington PA-Greene PA-Marshall WV-
627 PM EDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN WASHINGTON...WESTERN GREENE AND NORTHEASTERN
MARSHALL COUNTIES...

At 626 PM EDT, a severe thunderstorm was located near McMechen, or
near Moundsville, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Moundsville...                    Bellaire...
McMechen...                       Glen Dale...
Cameron...                        Benwood...
West Finley...                    Aleppo...
Nineveh...                        Glendale...
Rocklick...                       Lone Oak...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3991 8076 3995 8076 3997 8074 4002 8074
      4003 8073 4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2226Z 285DEG 34KT 3996 8067 

HAIL...<.75IN
WIND...60MPH
 
$$

Fries
819 
WWUS51 KPBZ 162250
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
650 PM EDT SUN APR 16 2017

PAC059-125-WVC051-162300-
/O.EXP.KPBZ.SV.W.0019.000000T0000Z-170416T2300Z/
Washington PA-Greene PA-Marshall WV-
650 PM EDT SUN APR 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
WESTERN GREENE AND NORTHEASTERN MARSHALL COUNTIES WILL EXPIRE AT 700
PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3991 8076 3995 8076 3997 8074 4002 8074
      4003 8073 4002 8058 3997 8025 3976 8037
TIME...MOT...LOC 2250Z 289DEG 28KT 3990 8046 

$$

Fries

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:14 PM EDT, 1 minute earlier.

Area forecast discussion, Apr 16, 6:14 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
614 PM EDT Sun Apr 16 2017

.SYNOPSIS...
Showers and thunderstorms can be expected this evening with a
crossing cold front. High pressure will then allow for dry
weather Monday and Tuesday before an unsettled pattern develops
for the rest of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
With 6:15pm update, line of showers and thunderstorms continues
to move east-southeast across the forecast area. Multiple
reports of wind damage and hail have been reported, and made
minor tweaks to the forecast for timing of the line of
showers/storms. Cloud cover and wind speeds have come down
substantially behind the line, and may not have cleared out
skies enough in the forecast. Previous discussion follows.

A line of showers and scattered thunderstorms developed across
the Lake Erie shoreline and is moving east across eastern Ohio
and northwestern Pennsylvania. While not a solid line of
showers, most locations should receive rain as this line moves
slowly to the east-southeast. Nearly the entire forecast area
remains under a marginal risk from the Storm Prediction Center
for severe weather. Although the primary threat will be from
gusty winds, nickel size hail has already been observed in Ohio,
so hail remains a threat as well. The bulk of rainfall will have
shifted south and east of Pittsburgh by midnight, but showers
will last until sunrise in some locations. Heaviest rainfall
totals are expected to be south of Interstate 70, where models
suggest that a reinforcing wave could develop another round of
showers after dark. Some partial clearing will occur overnight
south of Pittsburgh, while clouds will hang around longer near
the Mason Dixon line. The front behind the line of showers and
thunderstorms will bring cooler air into the region, with temps
tonight and Monday 5-10 degrees cooler than the previous 24
hours.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
Broad high pressure across the Great Lakes and Northeast will
allow for tranquil weather during this portion of the forecast.
Mostly clear skies will allow for a large diurnal swing, with
temperatures ranging from the 40s to the 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An unsettled pattern develops by Wednesday with several quick-
moving systems moving across the region. Although Friday night
is the only 12 hour period with no precipitation in the
forecast, widespread continuous precipitation is not expected
either. Models currently point to Thursday and Thursday night as
the most likely period for rain. The end of the work week should
have slightly above normal temperatures, with more seasonable
values by the weekend.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Recent satellite imagery and surface observations finally show
the location of a previously ill-defined cold front, now
stretching from just off Lake Erie back into central OH and IN.

This boundary will be the focus for increasing showers and
thunderstorms through the afternoon and early evening, and
confidence has allowed for the refinement of timing in the 18Z
TAFs.

Gusty southwest winds, at times peaking 25 to locally 30 knots,
will persist ahead of the front this afternoon. Isolated
stronger gusts from the west or northwest are possible in
thunderstorms. Behind the convective line, winds will diminish
early evening and become west to WNW.

Otherwise, expect predominantly VFR conditions through the
period except perhaps briefly MVFR in heavier thunderstorms.

.Outlook... The next chance for widespread restrictions comes
with a Wednesday cold front.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 16, 2:13 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
213 PM EDT Sun Apr 16 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-171200-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
213 PM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for damaging wind gusts and hail this
afternoon and evening as a cold front spawns showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 16, 4:57 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     VOLANT                  41.11N  80.26W
04/16/2017                   LAWRENCE           PA   911 CALL CENTER

            TREE DONW.

&&

EVENT NUMBER PBZ1701310

XX
Special weather statement, Apr 16, 5:03 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT SUN APR 16 2017

OHZ050-PAZ021-029-WVZ002-162145-
Jefferson-Washington-Allegheny-Brooke-
503 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN JEFFERSON...NORTHWESTERN WASHINGTON...WEST CENTRAL
ALLEGHENY AND BROOKE COUNTIES...

At 502 PM EDT, a strong thunderstorm was located near Mingo Junction,
or near Wellsburg, moving east at 40 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Washington...                     Canonsburg...
Wellsburg...                      Avella...
Cecil-Bishop...                   Wintersville...
Mingo Junction...                 Follansbee...
Wolfdale...                       McGovern...

This includes  Interstate 70 in Pennsylvania between mile markers 17
and 19.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4024 8078 4037 8076 4038 8014 4017 8016
TIME...MOT...LOC 2102Z 274DEG 37KT 4030 8067

Fries
Special weather statement, Apr 16, 5:08 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
508 PM EDT SUN APR 16 2017

PAZ015-016-022-023-162200-
Armstrong-Jefferson-Clarion-Indiana-
508 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN INDIANA...SOUTHERN JEFFERSON...CENTRAL
ARMSTRONG AND SOUTHEASTERN CLARION COUNTIES...

At 508 PM EDT, a strong thunderstorm was located near New Bethlehem,
or 9 miles southeast of Rimersburg, moving east at 40 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Punxsutawney...                   New Bethlehem...
Big Run...                        Dayton...
Rossiter...                       Hawthorn...
Marion Center...                  Plumville...
Timblin...                        Commodore...
Worthville...                     Smicksburg...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4090 7960 4104 7940 4102 7881 4071 7891
TIME...MOT...LOC 2108Z 286DEG 35KT 4092 7940

Fries
Special weather statement, Apr 16, 5:24 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
524 PM EDT SUN APR 16 2017

PAZ021-073-162200-
Westmoreland-Allegheny-
524 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 524 PM EDT, a strong thunderstorm was located over Pittsburgh,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  Monroeville...
McKeesport...                     Jeannette...
Shaler Township...                Plum...
West Mifflin...                   North Side Pittsburgh...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 73.

  Interstate 79 in Pennsylvania between mile markers 27 and 31.

  Parkway North between mile markers 1 and 4.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4040 8019 4051 7999 4043 7951 4024 7963
TIME...MOT...LOC 2124Z 289DEG 27KT 4045 7997

Fries
Special weather statement, Apr 16, 5:31 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
531 PM EDT SUN APR 16 2017

OHZ058-059-162200-
Guernsey-Belmont-
531 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL GUERNSEY AND NORTHWESTERN BELMONT
COUNTIES...

At 531 PM EDT, a strong thunderstorm was located 7 miles north of
Barnesville, moving east at 30 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
St. Clairsville...                Bethesda...
Flushing...                       Belmont...
Holloway...                       Morristown...
Fairview...                       Barkcamp State Park...
Piedmont Lake...

This includes  Interstate 70 in Ohio between mile markers 195 and
219.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4016 8131 4016 8084 4015 8084 3999 8085
      4006 8132
TIME...MOT...LOC 2131Z 275DEG 27KT 4010 8120

Fries
Local storm report, Apr 16, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 PM EDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     MONROEVILLE             40.42N  79.79W
04/16/2017                   ALLEGHENY          PA   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER PBZ1701311

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:03 PM EDTSpecial Weather StatementPBZBrooke42 min
Apr 16, 5:33 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio42 min
Apr 16, 5:47 PM EDTSevere Thunderstorm WarningPBZOhio43 min
Apr 16, 3:06 PM EDTSpecial Weather StatementPBZMercer39 min
Apr 16, 3:39 PM EDTSpecial Weather StatementPBZLawrence51 min
Apr 16, 3:49 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango41 min
Apr 16, 4:34 PM EDTSpecial Weather StatementPBZArmstrong41 min
Apr 16, 5:08 PM EDTSpecial Weather StatementPBZArmstrong52 min
Apr 16, 5:24 PM EDTSpecial Weather StatementPBZAllegheny36 min
Apr 16, 5:42 PM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland35 min
Apr 16, 6:49 PM EDTSpecial Weather StatementPBZFayette41 min
Apr 16, 6:53 PM EDTSevere Thunderstorm WarningPBZFayette, Greene52 min
Apr 16, 4:31 PM EDTSpecial Weather StatementPBZHarrison29 min
Apr 16, 5:31 PM EDTSpecial Weather StatementPBZBelmont29 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.